Alert archive / Missouri / Flash Flood Warnings in 2020
Flash Flood Warning 33, NWS Paducah, KY
NWS Paducah, KY issued this flash flood warning at Apr 8, 2020, 5:51 PM CDT for Bollinger County, Missouri. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 8, 2020, 5:51 PM CDT (22:51 UTC)
- Expired
- Apr 8, 2020, 8:45 PM CDT
- In force
- 3 hr
- Issued by
- NWS Paducah, KY
- Area
- Storm-based polygon
- Flood severity
- None
County Bollinger County, MO
The radar
The Paducah radar (KPAH), 120 km from the middle of the area, began a volume at 22:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 8, 7:02 PM CDT | FLASH FLOOD | Marble Hill, MO | CONTINUOUS HEAVY RAIN AND HAIL FOR NEARLY 1 HOUR, WITH SIGNIFICANT ROAD FLOODING NEAR MARBLE HILL. RESIDENTS TRAPPED AT THEIR HOME LOCATION. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 71 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 10.9 hours before the alert went out and 270 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 824 J/kg
- Mixed-layer CIN
- -120 J/kg
- Mixed-layer LCL
- 1071 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 84 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.7
The text
As transmitted.
254
WGUS53 KPAH 082251
FFWPAH
MOC017-090145-
/O.NEW.KPAH.FF.W.0033.200408T2251Z-200409T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Paducah KY
551 PM CDT Wed Apr 8 2020
The National Weather Service in Paducah has issued a
* Flash Flood Warning for...
Central Bollinger County in southeastern Missouri...
* Until 845 PM CDT.
* At 550 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to one inch of rain has
already fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flooding include...
Marble Hill, Leopold, Grassy, Zalma and Glenallen.
Additional rainfall amounts of one to two inches are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3713 9017 3716 9022 3731 9022 3731 9015
3732 9014 3740 9014 3739 8986 3713 8987
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR
$$
ATL1 follow-up statement
048
WGUS73 KPAH 090135
FFSPAH
Flash Flood Statement
National Weather Service Paducah KY
835 PM CDT Wed Apr 8 2020
MOC017-090145-
/O.EXP.KPAH.FF.W.0033.000000T0000Z-200409T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bollinger MO-
835 PM CDT Wed Apr 8 2020
...THE FLASH FLOOD WARNING FOR CENTRAL BOLLINGER COUNTY WILL EXPIRE
AT 845 PM CDT...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 3713 9017 3716 9022 3731 9022 3731 9015
3732 9014 3740 9014 3739 8986 3713 8987
$$
ATLWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Apr 8, 3:50 PM CDT, 2 hours 1 minute earlier.
Area forecast discussion, Apr 8, 3:50 PM CDT, 2 hours 1 minute before
Area Forecast Discussion National Weather Service Paducah KY 350 PM CDT Wed Apr 8 2020 .SHORT TERM...(Tonight through Friday night) Issued at 318 PM CDT Wed Apr 8 2020 The primary concern in the near term remains the period of thunderstorms and potential for severe weather this evening. Our focus then turns to gusty post frontal winds tonight, followed by the potential for frost Thursday night and Friday night. Low pressure over northwest Illinois this afternoon is forecast to track east across Indiana this evening, dragging a strong cold front across the forecast area through the evening. Strong forcing along and ahead of the front in combination with a very unstable atmosphere will result in the development of thunderstorms by late afternoon and early evening. Latest CAM guidance suggests initial development will be in the form of discrete cells or line segments mainly across southeast Missouri and southern Illinois. The activity should congeal into a squall line as it progresses east southeast into southwest Indiana and western Kentucky through the evening. Large hail, damaging winds, and a few tornadoes will be possible early on, with a transition to more of a damaging wind threat as the activity becomes more linear and progresses across the area. Given the steep mid level lapse rates, strong deep layer shear, and substantial instability, very large hail and widespread damaging winds are possible. Most of the thunderstorm activity should be southeast of the area by midnight, with a rapid decrease in cloud cover overnight. The remainder of the short term period will be dry and much cooler as Canadian high pressure builds southeast across the Plains into the Mississippi Valley. In the wake of the front overnight, strong gradient winds are possible, with sustained northwest winds of 15 to 25 mph and gusts of 30 to 40 mph. After highs in the 80s today, highs on Thursday are only expected to reach the upper 50s and lower 60s, followed by middle to upper 50s on Friday. Lows Thursday night are forecast in the middle 30s. At this time, it appears as though winds should stay elevated enough to mitigate much in the way of frost development Thursday night. Will need to monitor frost potential Friday night over portions of southwest Indiana and the Kentucky Pennyrile if clouds are slow enough to increase ahead of the next weather system. .LONG TERM...(Saturday through Wednesday) Issued at 350 PM CDT Wed Apr 8 2020 Though light showers or sprinkles may occur Sat morning due to a minor mid level disturbance, PoPs are expected to ramp up Sat night and Sun as a low pressure system arrives from the southwestern CONUS. There should be enough low level moisture advection ahead of this system to produce nearly an inch of rainfall in the southern Pennyrile region, and lesser amounts farther to the northwest. Tstms are possible, especially during times of deepest moisture and lift (late Sunday). There were some timing differences in the medium range models with this system, but the best guess at this time is that the nearly stacked system will be moving off toward the northeast Sun night. For the first half of next week, the PAH forecast area will be under relatively cool cyclonic flow aloft and increasing surface pressure. This pattern will tend to generate quite a bit of cloudiness at times, but measurable pcpn does not appear likely at all. Perhaps there may be some sprinkles as disturbances move through the flow aloft. The NBM still tended to leave slight PoPs in the forecast Mon and Tue, at least. This was blended with a small amount drier 12Z ECMWF data. It may be cool enough for frost Wed morning (Day 7), if clouds clear out enough. && .AVIATION... Issued at 1239 PM CDT Wed Apr 8 2020 Once MVFR ceilings clear western Kentucky this afternoon, VFR conditions are expected through the majority of the forecast period. The main exception is with the line of thunderstorms expected to accompany the passage of a cold front this evening. The storms will likely result in a reduction in ceilings and visibilities to at least MVFR for an hour or two at each terminal, along with the potential for strong to severe wind gusts and large hail. South/southwest winds around 10 knots or less this afternoon will shift to the northwest 10 to 20 knots with some gusts pushing 30 knots tonight. Northwest winds will subside somewhat on Thursday, but will remain gusty. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. && SHORT TERM...RJP LONG TERM...DB AVIATION...RJP
Hazardous weather outlook, Apr 8, 3:35 AM CDT, 14 hours 16 minutes before
Hazardous Weather Outlook National Weather Service Paducah KY 335 AM CDT Wed Apr 8 2020 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-090845- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 335 AM CDT Wed Apr 8 2020 ...Potential Outbreak Of Severe Thunderstorms Very Late Today and Tonight... This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Today and Tonight The potential for an outbreak of severe thunderstorms has increased, mainly during the evening hours. Scattered thunderstorms are forecast to move into southern Illinois and southeast Missouri very late this afternoon or early this evening. The storms are forecast to become numerous as they move east- southeast across the entire region this evening. Conditions will be favorable for large hail, possibly golf ball size in the strongest storms. Locally damaging winds and a few tornadoes will be possible. The Storm Prediction Center has placed our region within an enhanced risk of severe thunderstorms. Locally heavy rain could result in isolated flooding problems apart from the ongoing river flooding. Refer to flood statements for ongoing minor to moderate flooding on the Mississippi and lower Ohio Rivers. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday A small chance of thunderstorms is forecast over much of the region late Saturday night through Sunday evening. Locally heavy rainfall and lightning will be the primary concerns. Minor to moderate flooding will persist on the Mississippi and lower Ohio Rivers. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be requested this evening. MY/DRS
In the hours before
Special weather statement, Apr 8, 5:16 PM CDT, 35 minutes before
Special Weather Statement
National Weather Service Paducah KY
516 PM CDT Wed Apr 8 2020
ILZ080-082300-
Perry IL-
516 PM CDT Wed Apr 8 2020
...SIGNIFICANT WEATHER ADVISORY FOR PERRY COUNTY UNTIL 600 PM CDT...
At 515 PM CDT, Doppler radar was tracking a strong thunderstorm near
Sparta, moving east at 20 mph.
Penny size hail will be possible with this storm.
Locations impacted include...
Du Quoin, Pinckneyville, Tamaroa, Cutler and St. Johns.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Tornado Watch remains in effect until midnight CDT for south
central Illinois.
LAT...LON 3821 8915 3813 8915 3812 8913 3810 8914
3810 8912 3806 8912 3804 8914 3800 8914
3801 8959 3822 8959
TIME...MOT...LOC 2215Z 266DEG 17KT 3814 8979
16Local storm report, Apr 8, 5:42 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
542 PM CDT WED APR 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0538 PM HAIL 4 E CLUBB 37.21N 90.27W
04/08/2020 E1.00 INCH WAYNE MO BROADCAST MEDIA
&&Local storm report, Apr 8, 5:49 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
549 PM CDT WED APR 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0542 PM HAIL 4 S GRAVELTON 37.24N 90.24W
04/08/2020 E1.00 INCH WAYNE MO PUBLIC
REPORT FROM MPING: QUARTER (1.00 IN.).
&&
DWSThe office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 8, 5:28 PM CDT | Severe Thunderstorm Warning | PAH | Bollinger, Wayne | 47 min |
| Apr 8, 5:30 PM CDT | Areal Flood Advisory | PAH | Bollinger | 3 hr |
| Apr 8, 6:04 PM CDT | Severe Thunderstorm Warning | PAH | Bollinger, Cape Girardeau, Scott, Stoddard | 41 min |
| Apr 8, 6:13 PM CDT | Severe Thunderstorm Warning | PAH | Bollinger, Perry | 34 min |
| Apr 8, 6:16 PM CDT | Severe Thunderstorm Warning | PAH | Mississippi, Scott | 44 min |
| Apr 8, 6:20 PM CDT | Severe Thunderstorm Warning | PAH | Carter, Ripley | 41 min |
| Apr 8, 6:22 PM CDT | Areal Flood Advisory | PAH | Cape Girardeau, Scott | 3 hr |
| Apr 8, 6:31 PM CDT | Severe Thunderstorm Warning | PAH | Bollinger, Cape Girardeau, Perry | 44 min |
| Apr 8, 6:34 PM CDT | Tornado Warning | PAH | Cape Girardeau, Perry | 14 min |
| Apr 8, 6:50 PM CDT | Severe Thunderstorm Warning | PAH | Mississippi, New Madrid, Scott | 40 min |
| Apr 8, 6:56 PM CDT | Severe Thunderstorm Warning | PAH | Cape Girardeau | 23 min |
| Apr 8, 6:59 PM CDT | Severe Thunderstorm Warning | PAH | Butler, Carter, Ripley | 25 min |
Nearby
Flash Flood Warnings in Missouri, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.